Should I stop my medication

First I would like to say a big thank you to everyone for all the advice on my last post . I went back to see a different doctor, taking my husband with me for support, to see if she would up my meds. The answer was she wouldn't have give me any medication to begin with because my tests were normal . She said I am just depressed. My answer was yes I am depressed because I am ill and you doctors are not doing anything to help . If my tests are normal then I want tests for something else, her answer being, for what? there is nothing wrong with you. My husband is very supportive and i've shown him many of the posts on this site and lots of information on thyroid issues so he understands the best he can when he accompanies me to see the doctor . He has a rare pituitary problem and is growth hormone deficient, both of which he has medication for but it took 3 years of doctors and hospital visits to get him that medication they were so slow and he too suffered low moods and felt like giving up . But with my support and reading everything I could find on his illness we got through it together ( sorry for going off subject but wanted to say that it takes so long to get the medication we all need when we are so ill )

So together we both quoted things we have read off this site and eventually she relented and said we can argue all day and decided she is going to send me to see an endonob .

I don't hold out much hope that anything will come of my visit but will go and see.

I don't know whether to stop my meds of 25mcg because they are not helping I feel so ill could they be making me worse I don't know how long I will have to wait for referral .



19 Replies

  • But has she bothered to test ferritin



    vit d3

    Free T4

    Free T3

    Thyroid antibodies

    Her attitude is totally ridiculous

    what tests results is she basing her opinion on ?

  • Yes have had all them tested . Some are low but in range and I have B12 injections once a month for my M.E . My last test was TSH level - 4.17 mu/L (0.35 - 5.50) no other tests they won't do any .

  • TSH level of 4.17!! No wonder you are unwell. You need to get a new GP. She doesn't know what she is doing. This is an excerpt from Dr Toft of the British Thyroid Association. If you were in the USA you would get treatment with a TSH of 3 to bring it down:-

    6 What is the correct dose of thyroxine and is there any rationale for adding in tri-iodothyronine?

    The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range – 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This ‘exogenous subclinical hyperthyroidism’ is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l).

    Even while taking the slightly higher dose of levothyroxine a handful of patients continue to complain that a sense of wellbeing has not been restored. A trial of levothyroxine and tri-iodothyronine is not unreasonable. The dose of levothyroxine should be reduced by 50µg daily and tri iodothyronine in a dose of 10µg (half a tablet) daily added.

  • No I don't think she does know anything like 2 of the other doctors at the practice who I have seen . Not interested in symptoms,like most, just the tsh which is normal . It's only because of the advice off this site that my husband and I were able to quote what we knew and to get rid of us she referred me. So I did gain something.

    Thanks Shaws x

  • It does come as a shock that they are so ignorant. They believe as long as you are in 'range' that you are o.k. They completely ignore the clinical symptoms. The range is for people with no clinical symptoms of hypo. Most people do o.k. on levo but most of us on this forum have either problems with doctors or undiagnosed/undertreated.

    You can get well but we have to read and learn as much as possible - it seems ridiculous. Some have even resorted to self-medication which really shouldn't be necessary.

  • This is some extra info (although doctors haven't a clue about temp either)

  • When I first came on this site I was so shocked how people were being treated by their doctors and the struggle they have to get treatment . Now I am one of you.

    I will admit I was just like a lot of people who think you pop a pill and everything will be fine . My reasoning for this is because my mum had part of her thyroid removed and then was hypothyroid. She is on 100mcg of levo is checked once a year and is fine.

    I have been recording my temp it is between 35.7 and 36 .2.

    Thanks Shaws x

  • Unfortunately, the accepted "normal" TSH range in the US is, as of last year, 0.4-4.5.

  • Sorry haven't had Free T3 or thyroid antibodies my Free T4 in January was Free T4 level - 12.8 pmol/L (11.0 - 23.0) .

  • Ok - your TSH is too high and your FT4 is too low. The most vital test is FT3. Do not accept the dustbin diagnosis of ME - they say that to avoid the sordid business of having to test, find out what is really wrong and then offer treatment. You have thyroid problems. You know that and so does your doctor. Why she refuses to acknowledge that I don't know, at least I haven't yet worked it out, but I refuse to believe that so many doctors are so rude and so ignorant without a reason.

    25mcg is a starting dose and unlikely to help. You need to raise to 50mcg and probably higher. You also need to have all the other tests that reallyfedup suggested above and start addressing any vitamin deficiencies. It's a fight, even though it shouldn't be, and you have to take control, as you've already done for your husband.

    If your doctor won't help and the endonob is useless then you have to take over. It can be done.

  • Thank you rosetrees when your feeling so low and want to give up going on this site makes you feel you can fight to get well . Having a really bad day.

    Thanks x

  • Angela,

    25mcg Levothyroxine has reduced your TSH a little so I don't think you should stop taking it. I think the dose is too little and should have been increased to 50mcg. Do you have heart problems? If you do not I would be inclined to take 50mcg a day in one dose and see whether there is an improvement in any of your symptoms. It may take a couple of weeks after increasing but I think you will see some improvement.

  • Is it possible for your to have a private appointment. If so, email and ask for her list and someone may be near you. Or you can put a new question asking if there is someone near you and will they private message you as we don't post on the open forum.

    25mcg is a miserable amount of levo, no wonder you are still unwell. This is a link for info:- Go to the date November 28, 2003 to read answer re a low dose of meds.

  • Thank you for reply . No heart problems but was short of breath and having palpations before any meds. Shortness of breath has come back but no heart palps . Will try 50mcg and see how I get on coz sick of struggling to get through each day.

    Thanks x

  • Sorry to load you with items. At the moment there is ThyroidSummit and they have videos (approx 1 hour each) of experts in their field. You have to just register with your email address and they are free for 24 hours. This one I am listening to at the moment may be helpful.

  • Thanks will definitely have a look x

  • When I first had problems, 7 years ago one doc at the surgery focused on my high cholesterol and prescribed statins which made me very ill. I went back and saw my usual GP (no such thing now) and he put me on 25mcg levo and tested regularly. I increased by 25mcg increments to 125 mcg over about a year. Strangely enough my cholesterol levels came down!!! The most noticeable change for me was that the brain fog went, then the fatigue lessened. Your GP is really useless and I'm really sorry that you first had to fight for your husband's health and now you have to fight for your health. The main issue is that they get paid for prescribing anti depressants but not for treating those of us with Thyroid issues. I felt really ill with TSH of 2.75 in spite of levo because I then suffered from very raised TPO antibodies 5 months ago. You must be feeling really rotten with your level over 4. Do hope the change to 50mgm helps, but be aware that the improvement may not last more than a few weeks if it needs to be raised again. Good luck.

  • Thank you crimple for your reply . My cholesterol is high too and was offered statins but I refused. Have not even been asked to come in for anymore bloods to be taken. I think my doctor is only referring me to an endonob to confirm what she has already told me. Will have to wait and see.

    Thanks x


  • Hi martin123 have been having B12 for a number of years now, It was suggested by an M.E specialist . I have always thought it was to give me a boost of energy. At the time I was so fatigued I never questioned it. My GP has mentioned stopping them but I always said no. My B12 blood test recently was very high but they still let me have them. I am not feeling any benefit from them at the moment and am afraid if I stop the injections I will feel worse.

    Thanks x


You may also like...